Background and aim Cases having cyanide poisoning, caused by eating apricot kernels, are, even more rare in children. The present study reports the treatment protocol for a case with cyanide poisoning due to eating apricot kernels.
Method The study involves a male case aged six years, transferred to our emergency clinic from the a public hospital with complaints of tendency to sleep after 1 h and loss of consciousness and convulsion after 3 h caused by eating apricot kernels.
Results When arrived in our clinic, the clinical and laboratory characteristics of the patient were recorded. On physical examination, unconsciousness, significantly decreased muscle tone, no response to painful stimuli, and pale skin were revealed. His treatment with gastric lavage and activated charcoal was started and then transferred to the intensive care unit. He was provided with saline, followed by bicarbonate deficit. Dopamine infusion was performed for circulatory failure. Hydroxycobalamin was applied once and follow-up treatment was carried out. After 72 h of hospitalisation, he was discharged with full-recovery.
Conclusion Sodium nitrite and sodium thiosulfate are the most well known antidotes employed in cyanide poisoning. Hydroxycobalamin and cobalt EDTA have a more rapid onset of effect alone or in combination with these antidotes. Hydroxycobalamin is also employed in our case, followed by supportive treatment. The lack of a specific method for cyanide intoxication, the significant influence of early diagnosis on the clinical course, the consumption of apricot kernel in a wide geography make this fact to be always kept in mind.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.